It’s a good idea to periodically conduct risk analyses of your pharmacy’s processes and procedures, says PDL chair Dean Schulze
New staff, operational changes and the force of time can all alter by stealth the processes and procedures we adhere to.
Fellow PDL Director, NSW pharmacy owner Curtis Ruhnau, recently offered a useful presentation to delegates at the Pharmacy Connect conference in Sydney that identified areas of common risk.
Although an excerpt of Curtis’ presentation was published in the AJP, it only reported part of it. For those who missed it, here are some other helpful risk management tips offered by Curtis.
Prescription supply: wrong person
PDL receives reports that relate to prescription supply to the wrong person. This can sometimes occur when another customer responds to a name that is similar to theirs or they believe that they are next-in-line to be served. Common in these reports is that the person responded affirmatively to questions or counselling, even when the incorrect condition is mentioned.
Language can sometimes be a factor for culturally and linguistically diverse patients. Another is confusion due to having had multiple generics dispensed to them in the past. Customers most at risk of receiving another person’s medication include those receiving dose administration aids, methadone treatment or who are regular prescription patients.
To combat this increasingly common and dangerous error from occurring it’s always a good idea to ask the patient or their agent open questions such as:
- “Please give me your name and address”;
- “Can you explain what this medication is for?”; and
- “What has the doctor told you about taking this medication?”.
This gives the patient an opportunity to think about their response as well as offering an opportunity to gauge the level of health literacy and better understand their medical history. Always avoid using closed questions such as “Have you had this before?”, or “Is this for you?” as these can generate automatic, unconsidered responses.
PDL receives reports involving the incorrect dispensing of two or more medications because duplicates are not being checked. This appears especially likely if the repeat prescription is presented at the same pharmacy. Could this be due to a belief that your work colleagues are less likely to make a mistake than another pharmacy?
Here’s a brief case study in point:
A patient taking lithium 450mg tablets was unwell and their health was worsening. Following consultation with a new doctor reviewing the patient’s previous medical notes, it was identified that the original prescription was for lithium 250mg. While the correct strength had been supplied originally, the label and repeat were processed as 450mg strength and this higher strength was dispensed on two further occasions.
Other common examples of multiple dispensings include: topiramate instead of Tambocor; wrong strengths of thyroxine; progynova 1mg in a male instead of prazosin 1mg.
Dean Schulze is chair of PDL. See part two of this article in our AJP Daily Saturday edition